Use Caution When Giving OTC Meds to Children

OTC medications can have serious side effects in children if they are not carefully administered.

OTC medications can have serious side effects in children if they are not carefully administered.

Availability without a prescription does not leave OTC medications without risks, so parents should take special care to read drug labels and closely follow instructions.

Some of the most common OTC medications used among children are cough and cold remedies, which often contain acetaminophen. The most common cause of acetaminophen overdose in children stems from confusion about how much medicine to use—a problem that can be easily solved by providing parents with better information.

Teri Moser Woo, PhD, RN, ARNP, CNL, CPNP, FAANP, of the National Association of Pediatric Nurse Practitioners, told Pharmacy Times that parents can take certain precautions to keep their children safe while they are taking OTC medications. She emphasized that inaccurate dosing poses one of the greatest risks to children.

“Measure the medication with a medication spoon or syringe for accurate dosing,” Dr. Woo advised. “A household teaspoon is not accurate, and [parents] may underdose or overdose [their] child.”

Opting for the children’s formulation of an OTC medication may also mitigate the dangers associated with inaccurate dosing. Many OTC medications come in different flavors and dosage forms, such as chewable tablets, liquids and suspensions, disintegrating and dissolvable tablets, and thin strips.

Beyond dosing, other major risks for children include accidental ingestion, drug interactions, and serious side effects such as sedation.

Dr. Woo noted that pharmacists can play a key role in helping parents understand their children’s OTC medications.

“The pharmacist is a wonderful resource for parents who have questions about [OTC] medications,” she said. “They have extensive knowledge regarding drug actions and interactions [and] can determine if an OTC medication may interact with prescription medications the child may be taking, or another OTC medication.”